Right now, few effective treatments exist for the 13 percent of people with functional dyspepsia, or upset stomach, who experience weight loss. But one recent study found that those who took a certain antidepressant gained back a significant amount of the weight they had lost.
Researchers randomly assigned 34 patients, who had lost more than 10 percent of their original body weight, to take a placebo or mirtazapine, an antidepressant that can cause weight gain in people who take it for depression. After eight weeks, those taking mirtazapine had gained back about 6.4 percent of their original body weight.
The patients taking mirtazapine reported less early satiety, meaning it took them longer to feel full. They also reported better quality of life and less nausea.
While the study was not designed to assess the impact of mirtazapine on depression or anxiety, the drug did reduce gastrointestinal-specific anxiety.
The drug did not alleviate all symptoms. It appeared to have no impact on epigastric pain or gastric emptying.
Also, although mirtazapine was generally well tolerated in the study, two patients dropped out due to fatigue and sleepiness, well-known side effects of the drug.
But given the lack of options for functional dyspepsia patients with weight loss, this study suggests the drug has the potential to become a viable treatment after further study.
Monica J. Smith is a medical journalist specializing in gastrointestinal health. She has written extensively for General Surgery News, Clinical Oncology News, and Gastroenterology & Endoscopy News. Given her interest in well-being, it was only natural for her to focus largely on issues related to the digestive system; as Hippocrates noted, good health starts in the gut.